Pennsylvania, 2018

Hail and Damaging Winds in Pennsylvania, August 17, 2018

August 17, 2018 · NWS CTP · 7 events in 5 counties and zones

Scattered storms developed across central Pennsylvania during the late afternoon and evening hours of August 17, 2018 in a moderate CAPE, moderate shear environment. A few of the storms produced wind damage across south-central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered storms developed across central Pennsylvania during the late afternoon and evening hours of August 17, 2018 in a moderate CAPE, moderate shear environment. A few of the storms produced wind damage across south-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 2:57 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 17, 2:57 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A weakening cold front will push into the area later today and
tonight. An upper-level disturbance will linger on Saturday
and keep the region unsettled.

Slightly cooler conditions and more comfortable humidity will move
in for the second half of the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR Watch #340 in effect until 11:00 PM EDT for northeast PA.

PWATs between 1.5 and 2.0" mark the very moist airmass firmly
in place over the area. SPC RAP shows CAPEs already in excess of
1000J over the area with the prospects of 2000-3000J being in
place by mid to late afternoon over central and eastern areas.
Deep layer shear is not expected to be terribly strong which
will be a limiting factor for storm organization. The biggest
threat will be for a strong damaging wind gust. With the recent
very heavy rains leaving wet ground, trees could be toppled more
easily with lesser gusts. The potential for flooding remains
elevated also due to the recent wet conditions.

Latest HRRR shows convection blossoming in the lee-side trough
by mid afternoon with the hints of a squall line marching
through the eastern portion of the forecast area through late
afternoon.

The potential for strong to severe storms and flooding of small
streams and poor drainage areas will be lower across the
Western Mountains of the state today, as FFG values are quite a
bit higher relative to the Susq Valley and points east.

Showers will remain a threat well into the overnight as the
parent upper shortwave slowly works it way across the region.
What is apparent is that this soupy airmass isn't going
anywhere soon. Lows will be in the muggy 60s to lower 70s
overnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The slow moving upper trough will be crossing the region
Saturday. Blended MOS POPs yield high chance to low likely
values for yet another day of scattered showers and
thunderstorms.

Highs will rise into the mid 70s to mid 80s, which will be near
to slightly below normal for a change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Better day of weekend will be Sunday as area is a bit more
stable, but will not be pop free, as some showers and a
thunderstorm are possible during the afternoon hours. Drier
weather on Monday before southerly flow increases with a return
to more showers on Tuesday and Wednesday. A real cold frontal
passage is expected, likely on Wednesday, which will bring drier
air and even some lows into the 50s over a large area for the
first time in a long time. Before the frontal passage look for
an increase in thunderstorms. The end of the week will be drier
with temperatures at or a few degrees below average. Longer term
it looks like ridging builds back in for warmer weather by next
weekend.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Radar is starting to show convection developing over the south-
central mountains. Expect scattered showers and thunderstorms
to continue to blossom and become more numerous this afternoon
as a cold front approaches the region.

Most airfields will remain VFR except where affected by the
showers/thunderstorms. A more general deterioration to MVFR/IFR
will occur overnight with some fog and stratus forming in the
humid airmass.

Improvement Saturday will be slow, with the most likely areas to
become VFR being our eastern SUSQ Valley terminals, but not
until late morning into the afternoon.

.Outlook...

Sat...Still a chance of showers and storms, mainly across the
south early on in the day.

Sun-Mon...Mainly VFR.

Tue-Wed...Restrictions developing with showers and
thunderstorms. Improving later Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...La Corte
Hazardous weather outlook, Aug 17, 2:46 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
346 PM EDT Fri Aug 17 2018

PAZ041-182000-
Northern Lycoming-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-024-037-182000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Tioga-
346 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-046-049>052-182000-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-033>036-045-056-057-059-063>066-182000-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
Fulton-Franklin-Southern Clinton-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
346 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening. Locally heavy downpours will
also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-182000-
Columbia-Schuylkill-
346 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging wind gusts of 60 mph or
greater, frequent cloud to ground lightning and locally heavy rain
are possible this afternoon and evening. Locally heavy downpours
will also pose a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 2:35 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service State College PA
335 PM EDT FRI AUG 17 2018

PAZ036-172000-
Franklin PA-
335 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
400 PM EDT...

At 335 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible.

This strong thunderstorm will be near...
  Willow Hill around 345 PM EDT.
  Upper Strasburg around 350 PM EDT.
  Shippensburg and Roxbury around 400 PM EDT.

Other locations impacted by this storm include Orrstown and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 7778 4000 7789 4006 7787 4009 7785
      4023 7765 4022 7764 4023 7761 4021 7761
      4018 7762 4013 7759 4012 7756 4010 7756
      4009 7754 4002 7750
TIME...MOT...LOC 1935Z 244DEG 22KT 4003 7782

Dangelo
Special weather statement, Aug 17, 3:08 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
408 PM EDT FRI AUG 17 2018

PAZ019-045-046-049-172100-
Southern Lycoming PA-Southern Clinton PA-Union PA-Southern Centre PA-
408 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...LYCOMING...
UNION...AND CLINTON COUNTIES UNTIL 500 PM EDT...

At 407 PM EDT, Doppler radar indicated a strong thunderstorm near
Bald Eagle State Park, moving east at 30 mph.

Very heavy rain and wind gusts in excess of 40 mph are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Millheim, Blanchard, Aaronsburg, McElhattan,
Rebersburg, Madisonburg, Bald Eagle State Park, R.B. Winter State
Park, Collomsville, Mackeyville and Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4086 7764 4104 7773 4126 7717 4101 7704
TIME...MOT...LOC 2007Z 248DEG 24KT 4099 7760

La Corte
Special weather statement, Aug 17, 3:09 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
409 PM EDT FRI AUG 17 2018

PAZ056-063-172045-
Perry PA-Cumberland PA-
409 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, Doppler radar indicated a strong thunderstorm just
southwest of Colonel Denning State Park, moving northeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible.

Locations impacted include...
Plainfield, Newville, Bloserville, Colonel Denning State Park,
Loysville, Big Spring State Park, Blain, Landisburg and New
Germantown.

LAT...LON 4008 7746 4021 7756 4019 7760 4023 7761
      4022 7764 4023 7765 4026 7765 4025 7766
      4028 7766 4046 7739 4037 7716 4014 7729
TIME...MOT...LOC 2008Z 239DEG 28KT 4024 7753

Dangelo

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Franklin

When
August 17, 3:36 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
1.25 in hail
Reported by
Public
Coordinates
39.790, -77.730

A severe thunderstorm produced half-dollar sized hail in Greencastle.

Thunderstorm Wind, Adams

When
August 17, 3:52 PM EST
Where
Adams County, 0.67 mi SW of Bonneauville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.813, -77.139

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees, lines and poles in Bonneauville.

Thunderstorm Wind, York

When
August 17, 4:22 PM EST
Where
York County, 1.72 mi SSW of Farmers
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.897, -76.933

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Paradise Township.

Thunderstorm Wind, Lancaster

When
August 17, 5:12 PM EST
Where
Lancaster County, Elizabethtown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.150, -76.600

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Elizabethtown.

Thunderstorm Wind, Lancaster

When
August 17, 5:25 PM EST
Where
Lancaster County, 0.7 mi SSE of Landisville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.090, -76.396

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along the 3200 block of Harrisburg Pike and also along Lancaster Road.

Thunderstorm Wind, Lebanon

When
August 17, 5:40 PM EST
Where
Lebanon County, 0.53 mi E of Newmanstown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.350, -76.210

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Newmanstown.

Thunderstorm Wind, Lancaster

When
August 17, 6:10 PM EST
Where
Lancaster County, 1.31 mi SSE of Cocalic
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.263, -76.210

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along the Furnace Hills in northern Lancaster County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769766, 769768, 769769, 769770, 769773, 769774, 769778.